Researchers at the University of Maryland School of Medicine, Baltimore, and other centers analyzed the records of 17 children undergoing liver transplantation (LT) for valproic acid-associated liver failure (VPA-ALF) and 98 with ALF caused by other drugs (non-VPA-drug-induced acute liver failure [DIALF]. A case report of an 18-month-old boy with ALF during treatment with VPA is diagnosed with a mitochondrial disease with 2 distinct heterogeneous missense mutations in DNA POLGI. He was declined as a candidate for LT because of the poor prognosis of LT after VPA-ALF, and he recovered after discontinuation of VPA and initiation of carnitine therapy. In the record review of 17 patients transplanted for VPA-ALF, 14 (82%) died within 1 year of LT, whereas the 1-year survival for children who underwent LT for non-VPA-DIALF was 69%. (P<.0001). Except for a lower median alanine aminotransferase level at transplant in VPA-ALF compared with non-VPA-DIALF (45 vs 1179 IU/L, P=.004), pre- and post-transplant parameters of the two groups were comparable. Median post-LT survival time for VPA-ALF was 2.8 months. Children undergoing LT for VPA-ALF have a significantly lower survival probability than children with non-VPA-DIALF. VPA-ALF may represent an unmasking of mitochondrial disease and should be contraindicated for LT, even in absence of mitochondrial disease. In this series, an association with mitochondrial disease was not confirmed. [1]

COMMENT. Children who undergo liver transplantation for VPA-associated acute liver failure have a significantly worse survival rate compared with children with LF caused by other drugs. The authors conclude that in a child with a progressive seizure disorder and acute liver failure after VPA therapy, the VPA should be discontinued and carnitine initiated while investigating a presumed mitochondrial disorder. Liver transplant should be contraindicated for VPA-associated liver failure, even when a mitochondrial disease is not confirmed.